Hail, Ellis
- When
- May 25, 6:05 PM CST
- Where
- Ellis County, 4.25 mi SW of Antonino
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.740, -99.440
A warm front lifting north under very cold temperatures aloft was the focus of severe thunderstorms during the late afternoon and evening. Tornadoes produced scattered damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A warm front lifting north under very cold temperatures aloft was the focus of severe thunderstorms during the late afternoon and evening. Tornadoes produced scattered damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 25, 1:57 PM CST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 257 PM CDT FRI MAY 25 2012 ...UPDATED SHORT TERM DISCUSSION... .SYNOPSIS... ISSUED AT 1215 PM CDT FRI MAY 25 2012 A -27C 500MB UPPER LOW WAS LOCATED OVER NORTHERN CALIFORNIA WITH A SOUTHWEST FLOW PRESENT FROM THE SOUTHWESTERN UNITED STATES ACROSS THE CENTRAL AND NORTHERN PLAINS. A SUBTLE UPPER LEVEL DISTURBANCE WERE EMBEDDED IN THIS SOUTHWEST FLOW WITH ONE SUBTLE WAVE APPEARING ACROSS THE TEXAS PANHANDLE, VIA WATER VAPOR LOOP. AT 250 AND 300MB LEVEL AN UPPER LEVEL JET STREAK WAS LOCATED ACROSS THE NORTHERN PLAINS WITH THE LEFT ENTRANCE REGION OF THIS JET NEAR CENTRAL/EASTERN NEBRASKA. AT 700MB THE NORTHERN EDGE OF ELEVATED MIXED LAYER APPEARS TO EXTEND FROM WEST TO EAST ACROSS NORTHERN KANSAS WITH +12C AT DOGE CITY, +14C AT AMARILLO, AND +13C AT OKLAHOMA CITY. AT 850MB LEVEL MOISTURE WAS POOLING NEAR THE NORTHERN EDGE OF THE 850MB WARM FRONT WHICH STRETCHED FROM THE PANHANDLE OF OKLAHOMA INTO SOUTH CENTRAL KANSAS. THE WARM FRONT WHICH WAS LOCATED NEAR THE OKLAHOMA BORDER AT 12Z FRIDAY WAS AT 17Z LOCATED FROM NEAR GARDEN CITY EASTWARD INTO CENTRAL KANSAS. A DRYLINE APPEARS TO BE DEVELOPING JUST WEST OF DODGE CITY SOUTH OF THIS WARM FRONT. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 246 PM CDT FRI MAY 25 2012 DODGE CITY RADAR APPEARS TO BE PICKING UP ON THE WARM FRONT AS OF 18Z AND PLACED THIS BOUNDARY FROM NEAR GARDEN CITY TO JETMORE TO NEAR BURDETT AND LARNED. RAP ALSO INDICATING IMPROVING 925-850MB FRONTOGENESIS ALONG THIS BOUNDARY WHILE 700MB TEMPERATURES VARIED FROM +13 TO +14C. SPC MESOSCALE ANALYSIS PAGE STILL INDICATING A CAP IN PLACE BUT ALSO HAD 2000-3000J/KG PRESENT IN THIS AREA AS WELL. CLOUD COVER FINALLY STARTING TO ERODE AND TEMPERATURES ARE STARTING TO CLIMB INTO THE MID TO UPPER 80S. AT THIS TIME IT STILL APPEARS THAT THE CONVECTIVE TEMPERATURE WILL BE REACHED BY LATE DAY...ESPECIALLY EAST OF JETMORE. WILL THEREFORE RAISE PRECIPITATION CHANCES NEAR THIS BOUNDARY AND EAST OF JETMORE LATE TODAY. LATEST RAP CONTINUES TO INDICATED 0-6KM SHEAR OF 50KTS, LOW LEVEL SHEAR NEAR/NORTH OF THE WARM FRONT AND LOW LCLS AT 00Z SATURDAY SO IF STORMS CAN OVERCOME THE CAP LARGE HAIL AND POSSIBLY A TORNADO OR TWO STILL SEEMS REASONABLE NEAR THE WARM FRONT. CORFIDI VECTORS AND BUNKERS STORM MOTION INDICATES A NORTHEAST MOVEMENT FROM THESE STORMS LATE TODAY WHICH SHOULD TAKE ANY LATE DAY CONVECTION ALONG THIS BOUNDARY EAST OF HIGHWAY 281 BY OR SHORTLY AFTER SUNSET. A DRYLINE THIS AFTERNOON WILL EXTEND SOUTH OF THIS WARM FRONT INTO THE PANHANDLE OF OKLAHOMA. BASED ON 18Z SURFACE ANALYSIS THIS DRYLINE LOCATED NEAR DODGE CITY AND ASHLAND. THIS WILL ALSO BE AN AREA OF FORCING LATE TODAY BUT AT THIS TIME IT APPEARS THAT GIVEN THE HIGHER LCLS AND WEAKER LOW LEVEL SHEAR THE PRIMARY HAZARD FROM THESE STORMS IF THEY DEVELOP WILL BE HAIL. AGAIN STORM MOTION WILL TAKE THESE STORMS NORTHEAST AT 30 TO 40 KNOTS. AFTER MIDNIGHT THE WARM FRONT IS STILL FORECAST BY ALL THE MODELS TO LIFT NORTH OF INTERSTATE 70 AS THE DRY LINE RETREATS WESTWARD TOWARDS THE COLORADO BORDER. AN AREA OF LOW PRESSURE WILL BEGIN TO DEVELOP ALONG THE LEE OF THE ROCKIES ON SATURDAY AS THE NORTHERN CALIFORNIA UPPER LOW STARTS TO MOVE EAST ACROSS THE WESTERN UNITED STATES. FALLING PRESSURES ALONG THE LEE TROUGH WILL RESULT IN A TIGHT SURFACE PRESSURE GRADIENT ACROSS WESTERN KANSAS DURING THE DAY. THIS ALONG WITH MEAN MIXED LAYER WINDS OF OF 35 TO NEAR 40 KTS AM LEANING TOWARDS ISSUING A WIND ADVISORY FOR PORTIONS OF OF WESTERN KANSAS. PREVIOUS FORECAST WITH SUSTAINED WINDS OF 27 TO NEAR 30 KNOTS STILL APPEARS ON TRACK. THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS ONCE AGAIN NEAR A SURFACE BOUNDARY WHICH AT THIS TIME APPEARS TO EXTEND FROM NEAR HAYS TO ELKHART LATE DAY. THIS IS SLIGHTLY FURTHER WEST THAN WHAT PREVIOUS MODELS HAD PLACED THIS BOUNDARY LATE DAY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 222 PM CDT FRI MAY 25 2012 SATURDAY NIGHT: THE 12Z NAM SHOWS A WEAK UL SPEED MAX MOVING ACROSS WESTERN KANSAS SATURDAY NIGHT. THIS MIGHT BE ENOUGH TO TRIGGER ISOLATED CONVECTION ACROSS THE CENTRAL OR WESTERN ZONES TOMORROW EVENING. NOT VERY CONFIDENT ON THE OVERALL COVERAGE GIVEN THIS SMALL PERTURBATION THAT MIGHT NOT PAN OUT AND FAIRLY WARM 11 TO 12 DEG C 700 HPA TEMPERATURES. AS A RESULT, WE KEEP POPS IN THE SLIGHT CHANCE CATEGORY. KINEMATIC AND THERMODYNAMIC PROFILES ARE NOT THAT IMPRESSIVE FOR SEVERE (1000 J/KG SBCAPE/20 KT 0-6 KM SHEAR). SUNDAY: THE FORECAST BECOMES MUCH MORE INTERESTING SUNDAY AFTERNOON AND EVENING. A 95 KT 250 HPA JET WILL MOVE ACROSS NORTHEAST COLORADO AND INTO WESTERN NEBRASKA WHICH WILL PUT THE AREA IN A MORE FAVORABLE DIFFLUENT PATTERN ALOFT TO SUPPORT CONVECTION. THE HIGHEST POPS ARE EXPECTED ALONG THE TRIPLE POINT OF THE SURFACE LOW PRESSURE CENTER, THE DRYLINE AND THE WARM FRONT. SEVERE WEATHER WILL DEFINITELY BE MORE OF A CONCERN AS THE OVERALL KINEMATIC PROFILE STRENGTHENS AND IN COMBINATION WITH DECENT SURFACE BASED CAPE. ANVIL LEVEL SR FLOW AROUND 35 KT, 3 TO 6 KM SR FLOW OF 18 KT, 700-850 HPA LAPSE RATES OF 8.2 C/KM, AND 500-300 HPA LAPSE RATES OF 7.2 C/KM ALL POINT TO THE CHANCE FOR GIANT HAIL SUNDAY. MUCAPE/MLCAPE DURING THE AFTERNOON IS FORECAST TO ABOUT AROUND 2000 J/KG. THE EVENT LOOKS SYNOPTICALLY SIMILAR TO JUNE 18TH 2010 WHERE GRAPEFRUIT SIZE HAIL WAS REPORTED. OF COURSE, THIS IS ALL MESOSCALE NOISE AT THIS POINT AND SUBJECT TO CHANGE. FOR TORNADO POTENTIAL, WOULD NOT RULE OUT A TORNADO BUT THE LOWER LCLS ARE FORECAST ACROSS NC KS/SC NE ALONG THE WARM FRONT. MONDAY: 250/500 HPA FLOW BECOMES MORE WESTERLY IN THE WAKE OF THE DEPARTING SYNOPTIC WAVE MONDAY. WILL CONTINUE WITH A DRY FORECAST AND SLIGHTLY ABOVE NORMAL HIGHS. HAVE GONE WITH THE WARMER ECMWF SOLUTION GIVEN 850 HPA TEMPERATURES STILL FORECAST IN THE 20S DEG C. A MUCH DRIER AIRMASS WILL ADVECT IN ACROSS THE REGION WITH DEWPOINTS TANKING DOWN INTO THE 30S & 40S DEG F. TUESDAY AND BEYOND: DID NOT STRAY FROM THE ALLBLEND POPS FOR TUESDAY AND WEDNESDAY. A WEAK SUBTROPIC JET WILL MOVE ACROSS THE SOUTHWEST WITH LEE TROUGHING, MOISTURE RETURN, AND THE POSSIBILITY OF THUNDERSTORMS MIDWEEK. THE ECMWF IS MORE CONSERVATIVE WITH QPF THAN COMPARED TO THE GFS SO CONFIDENCE IS LOW. TEMPERATURES MAY FINALLY COOL DOWN TO NEAR NORMAL VALUES TOWARDS THE END OF THE MONTH AS NORTHWESTERLY FLOW ALOFT DEVELOPS AND 700/850 HPA TEMPERATURES COOL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1215 PM CDT FRI MAY 25 2012 LOW MVFR CIGS LINGERING NORTH OF A WARM FRONT WHICH AT 17Z EXTENDED FROM NEAR GARDEN CITY TO HUTCHINSON. BUFR SOUNDINGS AT HAYS INDICATING THESE MVFR CIGS WILL IMPROVE TO VFR CIGS BY 20Z WITH CLEARING SKIES LIKELY AFTER 00Z SATURDAY AS EASTERLY WINDS AT 10 TO 15 KNOTS BECOME SOUTHEAST. LATE DAY THUNDERSTORMS WILL BE POSSIBLE NEAR THE WARM FRONT LATE TODAY AND A DRYLINE WHICH WILL EXTEND SOUTH FROM THIS WARM FRONT INTO THE PANHANDLE OF OKLAHOMA. AT THIS TIME BASED ON THE SCATTERED NATURE OF THE STORMS LATE TODAY AND WARM LAYER EXPECTED ACROSS FAR SOUTHWEST KANSAS WILL INCLUDE VCTS ONLY IN THE HAYS TAF LATE TODAY. THE WARM FRONT IS EXPECTED TO CONTINUE TO LIFT NORTH INTO NORTH CENTRAL KANSAS OVERNIGHT WHICH WILL ALLOW SOUTH/SOUTHEAST WINDS TO CONTINUE AT ALL TAF SITES OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 96 70 92 / 20 20 20 40 GCK 64 97 69 93 / 10 20 20 30 EHA 61 96 66 90 / 10 20 20 10 LBL 65 96 69 91 / 10 20 20 20 HYS 67 97 72 91 / 30 20 20 60 P28 72 94 72 91 / 20 10 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON CDT /11 AM MDT/ TO 8 PM CDT /7 PM MDT/ SATURDAY FOR KSZ043-044-061>063-074>077-084>087. && SYNOPSIS...BURGERT SHORT TERM...BURGERT LONG TERM...SUGDEN AVIATION...BURGERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1110 AM CDT FRI MAY 25 2012 KSZ030-031-043>046-061>066-074>081-084>090-261545- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1110 AM CDT FRI MAY 25 2012 /1010 AM MDT FRI MAY 25 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING NEAR A WARM FRONT THAT IS EXPECTED TO BE NEAR OR JUST NORTH OF JETMORE AND LACROSSE. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO BASEBALL SIZE, WIND GUSTS UP TO 70 MPH, AND EVEN A FEW TORNADOES. THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS EAST OF A JETMORE TO ASHLAND LINE. SOME OF THESE STORMS LATE TODAY MAY ALSO BECOME SEVERE WITH THE MAIN HAZARD BEING BASEBALL SIZE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY ALONG A SURFACE DRYLINE. ANY THUNDERSTORM THAT DOES DEVELOP MIGHT PRODUCE HAIL UP TO GOLF BALL SIZE. A BETTER CHANCE FOR MORE ORGANIZED THUNDERSTORMS IS EXPECTED LATE SUNDAY, WITH TENNIS BALL SIZE HAIL POSSIBLE, WINDS IN EXCESS OF 60 MPH AND POSSIBLY A FEW TORNADOES. SMALL THUNDERSTORM CHANCES ALSO EXIST LATE TUESDAY THROUGH WEDNESDAY, BUT IT IS TOO EARLY TO EVALUATE THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG AND EAST OF A NESS CITY TO ASHLAND LINE. SPOTTERS ARE ENCOURAGED SEVERE WEATHER TO NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT FRI MAY 25 2012
KSZ031-260000-
ELLIS-
611 PM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY...
AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MUNJOR...MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3913 9903 3886 9903 3874 9928 3880 9937
3914 9915 3914 9904
TIME...MOT...LOC 2310Z 228DEG 47KT 3884 9925
WAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TORNADO 2 W WALKER 38.86N 99.10W
05/25/2012 ELLIS KS BROADCAST MEDIA
&&
KSUGDENThe Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
11 hail, 10 tornado. Local standard time, as filed.
This brief and weak tornado was the first of many that a large supercell thunderstorm produced. This one did damage to a shed and blew a sign down.
Based on a damage survey, radar data and spotter reports this slow moving tornado moved south, then east and finally east and northeast making a winding loop. Damage was done to trees and an outbuilding.
This tornado moved in a loop starting moving east and then northeast. Damage was done to a trees and outbuildings.
This tornado became a wedge as it traveled northeast and finally north and west as it dissipated. Damage was done to a couple of farms, trees, outbuildings and pivot sprinklers.
This was a satellite tornado with the wedge to the northwest of LaCrosse. This satellite tornado passed through the town of LaCrosse and damaged numerous trees, several buildings and destroyed 3 camper trailers. Fortunately the occupants were not in the trailers or there would of likely been injuries, if not fatalities.
This tornado may have been another satellite tornado based on spotter video and from the damage survey moved north through trees but yet was east of the larger wedge tornado.
This tornado starting moving north then turned back to the northwest and finally west before dissipating. It did damage mainly to trees and power lines. During the damage survey there was evidence of significant ground and vegetation scouring.
Damage was done to trees from this tornado.
This tornado moved into Ellis county at 10:40 CDT.
This tornado moved out of Rush county at 10:40 PM CDT and did damage to trees and power poles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387371, 387372, 387373, 387374, 387375, 387376, 387377, 393951, 387378, 395041, 395043, 387379, 395046, 395063, 395066, 395069, 395071, 395074, 395078, 387380, 387381.